North Carolina Public Health Memo Concerning Spinal Steroid Injections
Duke Medicine and the North Carolina Orthopedic Clinic have been recently notified that an external pharmacy sent out a batch of contaminated steroid injection compound medications. These medications have been purchased and used by healthcare facilities in numerous states, including North Carolina.
Duke Medicine has used steroid medications from this pharmacy in the routine management of a variety of joint disorders. The contaminated medications have resulted in fungal infections for some patients around the country, but primarily those who received an injection in their spine. After a thorough review of the facts, we believe that the risk of infection to Duke patients is very low. As soon as we were made aware of this investigation, we stopped using the medications involved in the affected recall and investigation. The investigation currently indicates that there is a very small risk of developing fungal infection in joints that received steroid medications made by the external pharmacy over the last three months. Duke Medicine is working with our clinicians to proactively review the clinical records and histories to determine which patients may have received steroid injections into a joint during a clinic visit in the last 3 months.
In abundance of caution, and to avoid the risk of serious illness, we are providing the following information to help you evaluate any potential symptoms that you might be experiencing.
The symptoms associated with fungal infections in the joints most commonly include worsened pain, especially when moving the joint, localized swelling, redness of the overlying skin, and local warmth. Infection, if it were to occur, would be limited to the joint that received the steroid injection, and would not cause other joints to become inflamed. If you or your loved one have concerns, particularly if the injected joint feels progressively worse following the procedure, we encourage you to contact your orthopedic provider, or regular health care provider for evaluation.
In an effort to stay on top of any new developments, we continue to work closely with the Centers for Disease Control and Prevention (CDC) and the North Carolina State Health Department to ensure patients are appropriately notified and managed. Again, we believe the risk of infection to be low, but we want to ensure that all patients are fully informed. If you have any questions or are experiencing any symptoms that may indicate a potential infection, we urge you to contact your health care provider.
Primary Points to Focus on:
- Primary danger is to patients who received a spinal injection
- Risk is very low, per our ID specialists, for patients who received a joint injection
- Symptoms you should watch for: worsened pain, especially when moving the joint, localized swelling, redness of the overlying skin, and local warmth
- Our primary concern is your well-being. Please contact the clinic if you have any questions, concerns or believe you are experiencing the indicated symptoms.